Funnel Cloud, Ransom
- When
- July 10, 3:35 PM CST
- Where
- Ransom County, 2.35 mi SW of Elliott
- Reported by
- Public
- Coordinates
- 46.380, -97.840
A brief funnel cloud was observed south of Elliott, before it became obscured by rain.
Late in the afternoon of the 10th, an area of weak surface low pressure was located over north central South Dakota. There were several boundaries in the vicinity, but these were also fairly weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 10th, an area of weak surface low pressure was located over north central South Dakota. There were several boundaries in the vicinity, but these were also fairly weak. However, there was ample instability and upper support, which led to severe thunderstorms over portions of southeast North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 10, 12:32 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 132 PM CDT SUN JUL 10 2011 .SHORT TERM... THE MAIN CHALLENGE WILL BE CONVECTION THIS AFTERNOON AND EVENING. MODELS ARE IN REASONABLE AGREEMENT WITH DIFFERENCES IN REGARD TO EXACT TIMING PLACEMENT OF CONVECTION. WILL BE FAIRLY BRIEF THIS AFTERNOON WITH SEVERE WEATHER POSSIBLE. FOR THIS EVENING INTO THE OVERNIGHT...AN AREA OF UPPER LEVEL DIVERGENCE WILL BE CO-LOCATED WITH A DEVELOPING AREA OF LOW PRESSURE AND COLD FRONT. THIS AREA OF LARGER SCALE LIFT SHOULD OVERSPREAD THE REGION THROUGH THIS EVENING. THERE IS A STRONGER SHORTWAVE OVER WYOMING...THAT SHOULD GET INTO THE SOUTHERN FORECAST AREA THIS EVENING. MEANWHILE...A WEAK SFC LOW IS PROGGED TO DEVELOP IN NC SD...WITH STRONG INSTABILITY IN SE ND WITH SFC CAPES AROUND 3000-4000 J/KG. THERE WILL BE SOME CAPPING IN THE MIXED LAYER THOUGH...AND SFC CONVERGENCE WILL BE FAIRLY WEAK. GIVEN THE STRONGER INSTABILITY...50KT OF DEEP LAYERED SHEAR AND THE UPPER SUPPORT...EXPECT SOME STORMS TO DEVELOP IN EASTERN ND. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON/EVENING...WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS...WITH LOCALLY HEAVY RAIN. IF SFC LOW PRESSURE CAN MOVE INTO SE ND...THEN TORNADOES CAN/T BE RULED OUT GIVEN THE INSTABILITY/SHEAR COMBINATION. THE CONVECTION SHOULD MOVE EAST AND SOUTH INTO THIS EVENING BEFORE EXITING THE REGION AROUND 06Z MON. FOR MON-TUE...HIGH PRESSURE WILL CONTROL THE WEATHER PATTERN WITH DRY WEATHER AND TEMPS SLIGHTLY BELOW NORMAL. ON WED...RETURN FLOW DEVELOPS AND THE CHANCE FOR SHOWERS AND SOME THUNDER WILL MOVE INTO THE FAR WEST...ALTHOUGH MOST AREAS WILL REMAIN DRY. .LONG TERM...[WED NIGHT - SUNDAY] A CLASSIC MID-SUMMER PATTERN APPEARS TO BE DEVELOPING...SO THAT LARGE SCALE RIDGING WILL DOMINATE THE EXTENDED PERIOD. NORTH CENTRAL PACIFIC RIDGE FORCES DEEP WESTERN U.S. TROUGH WITH DOWNSTREAM RIDGE OVER THE CENTER OF THE COUNTRY. BASED ON THE 5-WAVE ANALYSIS LOOP THE PATTERN IS IN TRANSITION WITH WESTWARD BUILDING EXTENSION TO BERMUDA RIDGE...EXPECTED TO ASSIST RIDGING. WITH BUILDING HEIGHTS EXPECT COINCIDENT INCREASES IN BOTH SURFACE TEMPERATURE AND HUMIDITY...WITH CONVECTIVE THREAT EARLY. AS ENTIRE COLUMN WARMS THE THREAT FOR CONVECTION SHOULD DECREASE AS 700 TEMPS WARM AOA +12C. LAST HALF OF THE PERIOD SHOULD SEE VERY WARM AND HUMID CONDITIONS AS 500 MB HEIGHT ANOMALIES MAXIMIZE OVER NORTHERN PLAINS. MODELS AGREE ABOUT CONVECTION ON NOSE OF MAJOR WARMING FOR THURSDAY THEN DIVERGE FOR FRI-SUN. WITH 700 TEMPS IN THE 12C TO 14C RANGE AND LACK OF STRONG LOW LEVEL FORCING HAVE DOUBTS ATTM ABOUT PRECIP ON FRI AND SAT. GFS...DGEX AND ECMWF DO SUGGEST COOLING AT 700 AT THE END OF THE PERIOD FOR TSRA THREAT. DUE TO THE OVERALL UNCERTAINTY AS THE PATTERN EVOLVES WILL FOLLOW A BLEND OF HPC AND PREVIOUS GUIDANCE MODIFIED WITH NEW GFS/EC MIX. && .AVIATION... VFR CONDITIONS WITH SCT TSRA MOVG THROUGH RRV IN THE 21Z TO 00Z TIME FRAME. POSSIBLE REDEVELOPMENT FAR AREA 02Z TO 04Z. ANTICIPATE USUAL WIND ISSUES NEAR TSRA AND MVFR CIG/VSBY. WSHFT MOVING SOUTH FROM CANADA BEHIND CONVECTION PASSING DVL 06Z TO FAR 09Z AND BJI 11Z. MVFR CIG LATE IN PERIOD BEHIND WSHFT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/EWENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 707 AM CDT SUN JUL 10 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 707 AM CDT SUN JUL 10 2011 ...SLIGHT RISK OF SEVERE STORMS ACROSS SOUTHERN PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL INTERACT WITH AN AREA OF LOW PRESSURE AND UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS...SOME SEVERE...THIS AFTERNOON AND EVENING. THE FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH OF THE INTERSTATE 94 AND HIGHWAY 10 CORRIDOR. STORMS ARE EXPECTED TO DEVELOP AFTER 1PM EXITING THE AREA AROUND 10 PM. THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR THUNDERSTORMS WILL RETURN OVER THE SECOND HALF OF THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
16 thunderstorm wind, 3 tornado, 2 funnel cloud. Local standard time, as filed.
A brief funnel cloud was observed south of Elliott, before it became obscured by rain.
Peak winds of 121 to 127 mph were measured at a temporary wind energy tower site. A total of six sensors arrayed from 130 to 200 feet above ground level registered the peak winds and rapid turning of winds from southeast, through west to northwest. This was consistent with a downburst wind at that site as depicted on radar, along with a bookend vortex and developing tornado located just north of the site.
A few large tree branches were broken down around town.
This tornado was enshrouded in downburst winds and heavy rains, but was briefly visible to spotters near Cogswell. The tornado ripped out nearly seven miles of dual wooden high voltage power line along its track. Numerous trees and singular power poles were snapped and pole sheds and steel grain bins were destroyed at multiple locations. Peak winds were estimated at 120 mph.
Numerous large tree limbs were broken down around town. A center pivot irrigation system four miles west of town was flipped. Widespread wind damage was evident throughout Harlem and Sargent townships.
Several houses lost shingles or had siding or roofing damages. Numerous large trees and tree limbs were broken down around town. Widespread wind damage was evident throughout Bowen and Forman townships.
Tin roofing was blown off a machine shop and large tree limbs were broken down. Widespread wind damage was evident throughout Taylor Township.
A roof was torn off a steel grain bin. Numerous large tree limbs were broken down. Widespread wind damage was evident throughout Weber and Rutland townships.
Large tree branches were blown down.
The funnel cloud location was approximated by a spotter who was located three miles east of Gwinner.
Numerous tree limbs were broken down around town. Fields were flattened by wind or stripped bare by wind driven hail. Wind damage occurred throughout Rutland and Dunbar townships from the 80 mph gusts.
This tornado was likely wrapped in heavy rains and downburst winds for much of its track. The tornado snapped or uprooted numerous elm and ash trees in farm shelterbelts and in the town of Delamere. Peak winds were estimated at 100 mph.
Numerous large tree limbs were broken down around town. Roofing materials were also torn off of buildings. Wind damage throughout Ransom and Kingston townships indicated widespread peak winds from 70 to 80 mph with episodes of wind driven hail.
Numerous large tree limbs were broken down in shelterbelts across southern Rosemeade Township.
Several large tree branches and a few large tree limbs were broken down around Lidgerwood. Peak winds were estimated at 60 to 70 mph across Grant and Moran townships.
The wind gust was measured by a NDSU NDAWN mesonet site. Numerous large tree limbs were broken down around the town of Wyndmere along with four wooden power poles. Wind damage was widespread throughout Wyndmere and Danton townships suggestive of peak winds from 55 to 65 mph, with isolated peak winds to 80 mph.
The tornado became enshrouded in heavy rains and downburst winds. Several trees were snapped or uprooted in farm shelterbelts. Peak winds were estimated at 95 mph.
Numerous large tree limbs were broken down and some shingles were torn off homes in Mooreton. Widespread wind damage was evident throughout Barney and Mooreton townships.
Trees were blown down at a farmstead, including a tree leaning on a house. The surrounding shelterbelts did not have as much damage.
Several grain bins were dented in and numerous large tree limbs were broken down at a farmstead. Numerous tree branches were broken down in shelterbelts throughout Devillo and Lemars townships. Some corn fields were flattened.
Numerous large tree branches were broken down in Fairmount and in neighboring sections of Fairmount Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333616, 333617, 333618, 333619, 313502, 313499, 313505, 313507, 313511, 313509, 333622, 333625, 333630, 333632, 313523, 313531, 333635, 333636, 333638, 313525, 333641.